Role of Anti-depressants in Irritable Bowel Syndrome

Q: I had been diagnosed with SRUS and IBS. My gastro has prescribed Placida. I have read extensively about the two components in this drug. Why on earth would this tablet help me in relieving my symptoms? Please advise, as I am unable to understand the correlation.
By: B.L.

Reply:

Both IBS and SRUS have been seen to have a psychogenic component. So, anti-depressant drugs have been tried in many cases with success.

May be your doctor wants to give it a try. But Placida or Deanxit have certain side-effects that you may like to read.

So you may like to consider other antidepressants with less side-effects.

The long-term treatment for such conditions includes lifestyle and dietary changes. Read about them here.

How long have you been taking this medication? Do you feel any improvement by taking this medicine? Let us know for further evaluation.

Take Care,

Buddy M.D.

Medical Advice (Q&As) on “Role of Antidepressants in the Treatment of IBS

  1. Sara

    Dear Dr,

    I’m going to talk about my full medical condition and see whether you can figure out what a dozen doctors couldn’t. My condition is “trivial” in their perspective and I have been a subject of ill judgment this past year, hard to think professionals are capable of such scrutiny. My symptoms are quite common, fatigue, headaches, body aches, etc. But to me, I am in constant emotional and physical agony. To start with, my joints hurt all the time. When it’s cold or warm, bare or covered, there is no pattern. It’s extremely painful, wakes me up from my sleep, I am forced to crack my bones for momentary relief. I went to a specialist and walked out still as clueless as I came in. I went for an ultrasound to check whether I had any cysts, nothing. I went for another at a gastrointestinal specialist, he suspected I had one of numerous conditions. He said a biopsy would be needed to be sure. I researched my problems and came to the conclusion that I had IBS, I was just waiting for a professional to confirm my theory. After the biopsy, this doctor did. I was prescribed Nexium (my body rejected it), Spasmomen (been taking it for a month and hasn’t been working so far) and Deanxit. Yes, I also suffer from GAD, General Anxiety Disorder. I haven’t touched the antidepressants in fear of the side effects, I’m a Psychology student, I work with people that suffer from withdrawal and addiction, I know better than to put myself through that. I am constantly tired, I can barely sleep, and most of the time I feel as though I am living in a dream. I am perfectly aware that I am in reality but it’s a constant battle between what is and what it feels like to me. I also suspect I have depression, I have been at war with myself for as long as I can remember.

    These symptoms are not new, I have had a terrible time pooping since I was a child, the pain is overwhelming. This laziness, the fatigue, it’s just a mess. It’s both emotional and physical, I am perfectly aware.

    Add to that, two months ago I was on a plane ride back home and I felt excruciating pain in my ear, popping and what not. It was too uncomfortable, too painful, I knew that it wasn’t a normal experience. Two weeks, my ear was blocked, I could barely hear anything. After that subsided, the ringing emerged. I can hear it now, sometimes it makes me miserable, other times angry. It adds to my inability to sleep, it’s there when I wake up to. Just loud ringing. Talk about icing on the cake. Another reason to be psychologically paranoid.

    I’m tired of clueless doctors that just send me to take tests, and prescribe me anything they can. I’m tired of the many blood tests and urine, poop samples I’ve had to give. Someone please just help me understand myself and what’s going on in my own body and mind. I am very close to start taking this crappy-reputation antidepressant (Deanxit) just to try and see whether there really is such a thing as a happy pill.

    P.S: my arms and legs are always numb and without feeling as they are now, it emerges very quickly (I suspected poor circulation of blood).

    Reply
    1. Buddy M.D. Post author

      The overall picture points towards depression. Depression is a complex nervous disorder where there is an imbalance between different brain chemicals.

      Many faculties get affected, and the patient has bodily symptoms too.

      Depression is usually mixed with some element of anxiety.

      You may talk to your doctor about starting a lose dose anti- depressant medication. Deanxit is not safe to be taken in a long run. There are other safer choices.

      Anti-depressants have an independent role in treatment of IBS also. So, the medication would make a difference in IBS symptoms too.

      As for your ear problem, that sounds unrelated. For that, you need to see a ENT who can examine your ear thoroughly.

      Reply
  2. C L Vishwakarma

    My wife is suffering from IBS since last 6 years. She is having high blood pressure also. Doctor prescribed her Telma Ct 40 OD, Normacin OD both with breakfast and deanxit OD with dinner. Now a days Deanxit is not available in the market. Please suggest any other available medicine in place of Deanxit.

    Reply